Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 351, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Oct 18, 2004, 8:38 PM CDT for Chester County, McNairy County, Tennessee. It was in force for 37 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2004, 8:38 PM CDT (01:38 UTC)
- Expired
- Oct 18, 2004, 9:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Chester County, TN, McNairy County, TN
The radar
The Memphis radar (KNQA), 113 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 8:45 PM CDT | HAIL 0.75 | Henderson, TN | PENNY SIZE HAIL REPORTED BY COUNTY EMA. |
| Oct 18, 8:45 PM CDT | HAIL 0.75 | Henderson, TN | PENNY SIZE HAIL REPORTED BY COUNTY EMA. |
| Oct 18, 8:45 PM CDT | HAIL 0.75 | Henderson, TN | PENNY SIZE HAIL REPORTED BY COUNTY EMA. |
| Oct 18, 8:45 PM CDT | HAIL 0.75 | Henderson, TN | PENNY SIZE HAIL REPORTED BY COUNTY EMA. |
| Oct 18, 8:45 PM CDT | HAIL 0.75 | Henderson, TN | PENNY SIZE HAIL REPORTED BY COUNTY EMA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 18, 4:05 PM CDT | Tornado Watch | SPC | 5 hr |
| Oct 18, 8:00 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3284 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 4.1
- Supercell composite
- 18.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 190138 SVRMEM TNC023-109-190215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 839 PM CDT MON OCT 18 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHESTER COUNTY IN SOUTHWEST TENNESSEE MCNAIRY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 915 PM CDT * AT 839 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM OVER MASSEYVILLE...MOVING EAST AT 30 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 915 PM CDT INCLUDE... FINGER...MCNAIRY... JACKS CREEK... ENVILLE... .LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY SHELTER .A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3544 8880 3527 8874 3533 8831 3555 8850 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:49 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Oct 18, 3:49 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 349 PM CDT MON OCT 18 2004 .SHORT TERM...LATEST SURFACE PLOT SHOWS SURFACE WARM FRONT STRETCHING FROM EAST CENTRAL MISSOURI INTO THE OHIO RIVER VALLEY. SURFACE DEWPOINTS ACROSS THE REGION RANGE FROM THE MIDDLE 60S INTO THE LOWER 70S. VISIBLE SATELLITE IMAGERY SHOWING SCATTERED CU/AC FIELD ACROSS MUCH OF ARKANSAS AND LOUISIANA. MAIN FORECAST CONCERN TONIGHT IS SEVERE THUNDERSTORM POTENTIAL. RUC ANALYSIS INDICATES 700 MB TROUGH WILL MOVE ACROSS THE LOWER/MIDDLE MISSISSIPPI VALLEY OVERNIGHT. MODEL SOUNDINGS STILL INDICATE A DECENT AMOUNT DIRECTIONAL SHEAR WILL REMAIN ACROSS THE MID SOUTH TONIGHT WITH 0-3KM SRH VALUES AROUND 200 M2/S2...LI/S AROUND -5...AND CAPES AROUND 2500 J/KG. HOWEVER WITH WATER VAPOR IMAGERY SHOWING UPPER LEVEL RIDGING BUILDING INTO THE SOUTHERN PLAINS...SEVERE POTENTIAL MAY BECOME SOMEWHAT LIMITED AS THE EVENING PROGRESSES. .LONG TERM...TUESDAY...MID/UPPER LEVEL SHEAR AXIS WILL SLIDE ACROSS LOUISIANA AND MISSISSIPPI. LIFTING MECHANISM WILL BE HARDER TO COME BY AS MID LEVEL RIDGING WILL BE PRESENT ACROSS THE MID SOUTH. A MODIFIED SURFACE PARCEL PRODUCES SURFACE BASED CAPES IN EXCESS OF 2500 J/KG...LI/S AROUND -7...AND PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. 850MB TEMPERATURES AROUND 16C SUPPORT HIGHS IN THE UPPER 70S TO LOWER 80S. THUNDERSTORM CHANCES WILL DIMINISH TUESDAY NIGHT AS UPPER LEVEL RIDGING BUILDS ACROSS THE MID SOUTH. DEWPOINTS IN THE MID 60S TO LOWER 70S WILL KEEP LOWS QUITE MILD. WEDNESDAY...THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE AFTERNOON AS CAPES ABOVE 2500J/KG...RELATIVELY LIGHT 850-500 MB WIND FIELDS...AND LI/S AROUND -6. NO MAJOR FOCUSING MECHANISM WILL BE PRESENT WITH MID/UPPER LEVEL RIDGING AND THINK THAT ANY SEVERE THUNDERSTORM ACTIVITY WOULD BE VERY ISOLATED. THURSDAY THROUGH THROUGH MONDAY...MAIN DIFFERENCES BETWEEN CURRENT AND PREVIOUS LONG RANGE MODELS WITH LONG WAVE TROUGH PASSAGE SHOW EUROPEAN QUICKER...AND GFS A LITTLE DEEPER. IT LOOKS LIKE THE FRONT STALLING OUT ACROSS THE MID SOUTH AND MOVING BACK NORTH AS A WARM FRONT AS HIGH BUILDS OVER THE GULF. WILL HAVE POPS DECREASING TO SLIGHT CHANCE BY THE END OF THE WEEKEND AND DRY FORECAST FOR MONDAY. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. && CJC
Hazardous weather outlook, Oct 18, 8:04 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 804 PM CDT MON OCT 18 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-191000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 804 PM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... A TORNADO WATCH IS IN EFFECT FOR ALL OF THE MID SOUTH UNTIL 11 PM. THIS WATCH INCLUDES NORTHEAST ARKANSAS...WEST TENNESSEE...THE MISSOURI BOOTHEEL AND NORTHERN MISSISSIPPI. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF THE MID SOUTH. AN AREA OF LOW PRESSURE LOCATED OVER SOUTHERN MISSOURI COUPLED WITH AN UPPER LEVEL DISTURBANCE MOVING OUT OF SOUTH CENTRAL ARKANSAS WILL CAUSE THUNDERSTORMS TO DEVELOP AND MOVE INTO THE MID SOUTH TONIGHT. WIND PROFILES WILL SUPPORT THE DEVELOPMENT OF LARGE HAIL AND DAMAGING WINDS AS WELL AS ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY FOR MUCH OF THE FORECAST AREA...WITH THE PRIMARY SEVERE WEATHER THREAT OF LARGE HAIL. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THE END OF THE WEEK. AT THIS TIME...THESE STORMS ARE NOT ANTICIPATED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT AND POSSIBLY TUESDAY.
In the hours before
Local storm report, Oct 18, 7:43 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM FUNNEL CLOUD KENNETT 36.24N 90.05W
10/18/2004 DUNKLIN MO TRAINED SPOTTER
FUNNEL CLOUD REPORTED BY TRAINED SPOTTER.
&&Local storm report, Oct 18, 8:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
821 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM TORNADO COOTER 36.05N 89.81W
10/18/2004 PEMISCOT MO LAW ENFORCEMENT
HOME DAMAGED JUST EAST OF COOTER. UNKNOWN
INJURED/MISSING. REPORTED BY LAW ENFORCEMENT.
&&Local storm report, Oct 18, 8:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0737 PM FUNNEL CLOUD UNION CITY 36.42N 89.05W
10/18/2004 OBION TN EMERGENCY MNGR
FUNNEL CLOUD REPORTED NEAR PLEASANT VALLEY ROAD BY COUNTY
EMA.
&&Local storm report, Oct 18, 8:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
831 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND DMG RIVES 36.36N 89.05W
10/18/2004 OBION TN EMERGENCY MNGR
TREES DOWN. REPORTED BY COUNTY EMA.
&&Local storm report, Oct 18, 8:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
834 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM FUNNEL CLOUD 6 E ENVILLE 35.39N 88.25W
10/18/2004 CHESTER TN EMERGENCY MNGR
FUNNEL CLOUD REPORTED JUST EAST OF JACKS CREEK BY COUNTY
EMA.
&&Local storm report, Oct 18, 8:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
834 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM FUNNEL CLOUD 10 E ENVILLE 35.39N 88.25W
10/18/2004 HARDIN TN EMERGENCY MNGR
FUNNEL CLOUD REPORTED JUST EAST OF JACKS CREEK BY COUNTY
EMA.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 7:01 PM CDT | Tornado Warning | MEG | Obion | 44 min |
| Oct 18, 7:13 PM CDT | Tornado Warning | MEG | Lake | 47 min |
| Oct 18, 7:21 PM CDT | Tornado Warning | MEG | Chester, Henderson, McNairy | 24 min |
| Oct 18, 7:33 PM CDT | Tornado Warning | MEG | Weakley | 42 min |
| Oct 18, 7:42 PM CDT | Tornado Warning | MEG | Obion | 18 min |
| Oct 18, 7:42 PM CDT | Tornado Warning | MEG | Decatur, Hardin, Henderson | 48 min |
| Oct 18, 7:46 PM CDT | Tornado Warning | MEG | Dyer | 44 min |
| Oct 18, 8:00 PM CDT | Severe Thunderstorm Warning | MEG | Obion | 30 min |
| Oct 18, 8:11 PM CDT | Tornado Warning | MEG | Henry | 49 min |
| Oct 18, 8:14 PM CDT | Tornado Warning | MEG | Weakley | 31 min |
| Oct 18, 8:28 PM CDT | Tornado Warning | MEG | Dyer | 47 min |
| Oct 18, 8:53 PM CDT | Tornado Warning | MEG | Henry | 37 min |
| Oct 18, 8:59 PM CDT | Tornado Warning | MEG | Crockett, Gibson | 46 min |
| Oct 18, 9:14 PM CDT | Tornado Warning | MEG | Dyer | 16 min |
| Oct 18, 9:45 PM CDT | Tornado Warning | MEG | Gibson | 30 min |
| Oct 18, 9:53 PM CDT | Severe Thunderstorm Warning | MEG | Lake | 37 min |
| Oct 18, 10:04 PM CDT | Tornado Warning | MEG | Dyer | 41 min |
| Oct 18, 10:07 PM CDT | Tornado Warning | MEG | Henry | 8 min |
| Oct 18, 10:15 PM CDT | Tornado Warning | MEG | Gibson | 15 min |
| Oct 18, 10:16 PM CDT | Flash Flood Warning | MEG | Lake, Obion | 119 min |
| Oct 18, 10:22 PM CDT | Flash Flood Warning | MEG | Gibson | 113 min |
| Oct 18, 10:22 PM CDT | Tornado Warning | MEG | Carroll | 38 min |
| Oct 18, 10:29 PM CDT | Tornado Warning | MEG | Gibson | 16 min |
| Oct 18, 10:47 PM CDT | Tornado Warning | MEG | Crockett | 28 min |
| Oct 18, 11:00 PM CDT | Tornado Warning | MEG | Carroll | 45 min |
| Oct 18, 11:27 PM CDT | Severe Thunderstorm Warning | MEG | Henderson | 33 min |
| Oct 19, 12:00 AM CDT | Flash Flood Warning | MEG | Carroll | 2 hr |
| Oct 19, 1:09 AM CDT | Severe Thunderstorm Warning | MEG | Shelby | 51 min |
| Oct 19, 1:48 AM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 42 min |
| Oct 19, 2:07 AM CDT | Flash Flood Warning | MEG | Carroll, Henderson, Madison | 113 min |
| Oct 19, 2:16 AM CDT | Flash Flood Warning | MEG | Hardin | 119 min |
| Oct 19, 2:51 AM CDT | Tornado Warning | MEG | Hardin | 9 min |
| Oct 19, 2:58 AM CDT | Flash Flood Warning | MEG | Shelby | 2 hr |
| Oct 19, 4:14 AM CDT | Flash Flood Warning | MEG | Hardin, McNairy | 2 hr |
| Oct 19, 10:16 AM CDT | Severe Thunderstorm Warning | MEG | Fayette | 29 min |
| Oct 19, 2:51 PM CDT | Severe Thunderstorm Warning | MEG | Madison | 39 min |
| Oct 19, 3:03 PM CDT | Tornado Warning | MEG | Madison | 42 min |
| Oct 19, 3:15 PM CDT | Tornado Warning | MEG | Haywood | 15 min |
| Oct 19, 3:42 PM CDT | Tornado Warning | MEG | Chester, Henderson, Madison | 48 min |
| Oct 19, 3:48 PM CDT | Tornado Warning | MEG | Hardeman | 22 min |
| Oct 19, 4:24 PM CDT | Tornado Warning | MEG | Chester, McNairy | 51 min |
| Oct 19, 5:09 PM CDT | Tornado Warning | MEG | Hardin, McNairy | 51 min |
| Oct 19, 5:59 PM CDT | Tornado Warning | MEG | Hardin | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.